Indiana, 2023

Hail and Damaging Winds in Indiana, June 29, 2023

June 29, 2023 · NWS IND · 46 events in 26 counties and zones

75) reported in both Youngstown (Vigo County) and south of Vincennes. Organized severe winds then returned on the afternoon of the 29th when a decaying derecho produced widespread significant tree damage from west-central Indiana into the Indianapolis Metro, with noticeably less expansive damage continuing across the region's southern counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$9.0 million
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Pre-dawn thunderstorms on the 29th brought more large hail, to southwestern counties, with golf ball sized hailstones (1.75) reported in both Youngstown (Vigo County) and south of Vincennes.

Organized severe winds then returned on the afternoon of the 29th when a decaying derecho produced widespread significant tree damage from west-central Indiana into the Indianapolis Metro, with noticeably less expansive damage continuing across the region's southern counties. Highest observed wind gusts were 74 mph at the Crawfordsville Regional Airport and 70 mph at Indianapolis Int'l. More than 75 percent of Clay, Vermillion and Vigo Counties were each without power amid scores of downed trees; more than 250,000 power outages occurred across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 29, 2:00 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 2:00 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 AM EDT Thu Jun 29 2023

.Short Term...(Today and tonight)
Issued at 257 AM EDT Thu Jun 29 2023

Current observations across central Indiana continue to show reduced
visibilities around 2-4 miles due to wildfire smoke. Some
improvements have been noted across far southern portions of the
area where visibilities are up to 4-6 miles. Visibilities should
continue to improve toward sunrise and later today as increasing
southerly flow pushes the smoke further north.

A complicated active weather pattern is expected through the period.
Models show impressive low level theta-e advection occurring by
daybreak which should result in strong elevated instability. This
along with isentropic ascent and a LLJ will lead to a large complex
of storms developing across IL. Confidence is low on exactly where
this complex of storms will initiate as CAMs show a wide range of
solutions. Latest HREF suggest CI is most likely across central IL
where the strongest forcing is expected. Mean cloud-bearing wind and
the theta-e gradient oriented NW-SE generally suggest southeastward
forward propagation. This would likely keep the most intense
convection and heaviest rainfall amounts across southwest portions
of central Indiana. Areas further north and east may be limited by a
sharp instability gradient which could struggle to move further NE
due to significant convective overturning. Some guidance suggest
strong low-level theta-e advection will be enough to overcome this.

While CAMs show varying potential scenarios in convective evolution,
most suggest multiple rounds of southeastward moving storm clusters
are likely through the period as strong mid-level flow spreads into
the region atop a very warm-moist unstable airmass. Our greatest
concern in this active pattern will be heavy rainfall amounts and
flash flooding from repeated rounds of storms. Damaging wind gusts,
large hail, and a couple of tornadoes will also be possible.
Confidence in severe weather potential with each subsequent round
of convection will decrease due to convective overturning.

&&

.Long Term...(Friday through Wednesday)
Issued at 257 AM EDT Thu Jun 29 2023

- Periodic unsettled weather expected this weekend

Friday through Sunday night...

There is high confidence that anti-cyclonic flow overtop a dome of
high pressure, across the Gulf states, combined with a warm, very
humid and unstable airmass will result periodic thunderstorms with
potential for severe weather along with heavy rain and at least
localized flooding this weekend. Nocturnal low level jet and
CAPE/thetae gradient supports nighttime upstream MCS activity that
will track southeast across central Indiana. In addition,
mixed CAPEs to 3000 J/KG or higher at times, PWATs to 2 inches and 0-
6km shear to 40+ knots at times due to a 50+ knot mid level jet,
will bring the risk for severe thunderstorms and heavy rain
producers. All this said, confidence in timing is low. Models and
CAMs are in good agreement that Friday will start off with scattered
to widespread lingering convection from previous night's MCS. Then,
general expect a relative lull before another convective complex
develops upstream and moves across during the night Friday night.
Look for a similar situation Saturday night before the
synoptic pattern changes as a northern Plains trough eventually
moves through central Indiana Sunday night into Monday. Needless to
say, with a wavy front nearby and continued humid and unstable
atmosphere, more storms will roll through each day increasing the
chances of at least localized flooding.

Depending on how widespread and prolonged cloud cover is, southwest
sections could see lower to mid 90s temperatures Friday and Saturday
afternoon to go with upper 60s to lower 70s dew points. That would
translate to 100+ heat indices and potentially heat headlines.

Monday through Wednesday...

Less confidence in thunderstorm chances next week as broad high
pressure over the area along with weak pressure gradient suggests
any activity will be less organized. With that in mind, think there
will be enough sunshine to support very warm temperatures in the
lower 90s over southwestern sections at least.

&&

.Aviation...(06Z TAF Issuance)
Issued at 111 AM EDT Thu Jun 29 2023

Impacts:

- IFR to MVFR visibility in smoke and haze through 18z

- MVFR conditions possible in convection, including
  thunderstorms, after 10z

Discussion:

Wildfire smoke will continue to result in MVFR flying conditions
through the overnight and into the morning. Otherwise,
showers and thunderstorms with MVFR conditions at times will
be a threat toward and after daybreak. Confidence in timing is
not great.

Winds will start off southeast and light and then shift to the
south near 10 knots daybreak and later.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Melo
Long Term...MK
Aviation...MK
Hazardous weather outlook, Jun 29, 3:06 AM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
406 AM EDT Thu Jun 29 2023

INZ028-029-035>037-043>047-051>056-060>064-067>072-300815-
Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam-
Hendricks-Marion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-
Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Williamsport, West Lebanon, Lafayette,
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville,
Lebanon, Zionsville, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle,
Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington,
Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, and North Vernon
406 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Multiple rounds of thunderstorms are expected through tonight with
the potential for severe weather. Damaging wind gusts, large hail,
and a few tornadoes are possible. Repeated rounds of thunderstorms
may result in flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times Friday onward. Severe
thunderstorms are possible Friday through Saturday night. Damaging
winds and large hail are the primary threat, but isolated tornadoes
cannot be ruled out. Flooding will also be possible with repeated
rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and possibly through
Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-030-031-038>042-048-049-057-065-300815-
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Hancock-Henry-Rush-Decatur-
Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Union City, Farmland, Parker City, Greenfield, New Castle,
Rushville, and Greensburg
406 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected at times through tonight. A few
storms may be strong to severe with the potential for isolated
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times Friday onward. Severe
thunderstorms are possible Friday through Saturday night. Damaging
winds and large hail are the primary threat, but isolated tornadoes
cannot be ruled out. Flooding will also be possible with repeated
rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 29, 4:44 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
544 AM EDT Thu Jun 29 2023

INZ051-291015-
Vigo IN-
544 AM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of Vigo County through
615 AM EDT...

At 544 AM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver, or 7 miles north of Marshall, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Terre Haute.

This includes Interstate 70 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3959 8753 3957 8724 3928 8725 3935 8753
TIME...MOT...LOC 0944Z 282DEG 21KT 3950 8766

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Vigo

When
June 29, 5:19 AM EST
Where
Vigo County, 1.07 mi W of Otter Creek Jct
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -87.350

Hail, Sullivan

When
June 29, 6:17 AM EST
Where
Sullivan County, 0.54 mi E of Sullivan
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -87.410

Thunderstorm Wind, Knox

When
June 29, 6:43 AM EST
Where
Knox County, 0.88 mi NE of Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.690, -87.510

Tree of unknown size or conditions downed by thunderstorm wind gusts.

Hail, Knox

When
June 29, 6:45 AM EST
Where
Knox County, 0.88 mi NW of Purcell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.610, -87.530

Two separate reports near this location.

Hail, Greene

When
June 29, 6:49 AM EST
Where
Greene County, Worthington
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.120, -86.980

Hail, Vigo

When
June 29, 10:25 AM EST
Where
Vigo County, 0.53 mi W of Youngstown
Measured
1.75 in hail
Reported by
Public
Coordinates
39.370, -87.390

Thunderstorm Wind, Fountain

When
June 29, 1:52 PM EST
Where
Fountain County, 0.69 mi N of Covington
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
40.140, -87.400

Large tree downed by thunderstorm winds on a house.

Thunderstorm Wind, Fountain

When
June 29, 1:58 PM EST
Where
Fountain County, Kingman
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.970, -87.280

Tree branches downed by thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
June 29, 1:59 PM EST
Where
Fountain County, 0.87 mi SE of Veedersburg
Measured
58 kt (67 mph) estimated gust
Property damage
$350,000
Reported by
Public
Coordinates
40.110, -87.260

Large tree downed by thunderstorm wind gusts on a house. Numerous other reports of downed trees across the county with over 2500 power outages.

Thunderstorm Wind, Warren

When
June 29, 2:00 PM EST
Where
Warren County, 0.87 mi SW of Glen Cliff
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
40.310, -87.260

Large tree branches downed by thunderstorm wind gusts. Over 1000 power outages reported in the aftermath of the storms.

Thunderstorm Wind, Vigo

When
June 29, 2:00 PM EST
Where
Vigo County, 1.48 mi NNW of Belt Jct
Measured
70 kt (81 mph) estimated gust
Property damage
$2.0 million
Reported by
Amateur Radio
Coordinates
39.440, -87.390

Amateur radio operators across town estimated a 70-80 mph thunderstorm wind gust. Extensive tree and powerline damage across town with 80 percent of the town without power.

Thunderstorm Wind, Parke

When
June 29, 2:05 PM EST
Where
Parke County, 1.06 mi E of Rockville
Measured
57 kt (66 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.770, -87.210

Numerous trees downed by thunderstorm wind gusts on roads including including US 36 and IN 59. Over 4500 power outages caused by the storm.

Thunderstorm Wind, Vigo

When
June 29, 2:06 PM EST
Where
Vigo County, 1.48 mi SSW of Youngstown
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.350, -87.390

Damage to a metal building by thunderstorm wind gusts. Damage to the south of Terre Haute was extensive.

Thunderstorm Wind, Clay

When
June 29, 2:14 PM EST
Where
Clay County, 0.53 mi W of Brazil
Measured
60 kt (69 mph) estimated gust
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
39.530, -87.130

Numerous reports of downed trees with structural damage caused by thunderstorm wind gusts. Over 10000 power outages reported across the county with the extensive damage to both vegetation and power poles.

Thunderstorm Wind, Clay

When
June 29, 2:15 PM EST
Where
Clay County, 0.69 mi S of Prairie City
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.440, -87.120

Part of roof ripped off by thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
June 29, 2:15 PM EST
Where
Montgomery County, Crawfordsville Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
39.980, -86.920

A 64kt thunderstorm wind gust was measured at the KCFJ AWOS.

Thunderstorm Wind, Putnam

When
June 29, 2:16 PM EST
Where
Putnam County, 2.61 mi NE of Roachdale Aerodome
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.850, -86.850

Roof damage to a structure and multiple trees downed by thunderstorm wind gusts off of US 231.

Thunderstorm Wind, Putnam

When
June 29, 2:24 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
55 kt (63 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
39.640, -86.840

Extensive tree and powerline damage reported in Greencastle and across the county. Over 11000 power outages reported due to the storm.

Thunderstorm Wind, Putnam

When
June 29, 2:25 PM EST
Where
Putnam County, 2.81 mi S of Groveland
Measured
58 kt (67 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.730, -86.710

Tree downed onto a home by thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
June 29, 2:25 PM EST
Where
Montgomery County, 0.69 mi S of Ladoga
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
NWS Employee
Coordinates
39.910, -86.800

Power pole and tree snapped by thunderstorm wind gusts. Extensive damage reported across much of the county with over 4000 power outages.

Thunderstorm Wind, Hendricks

When
June 29, 2:26 PM EST
Where
Hendricks County, 0.87 mi SE of North Salem
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.860, -86.640

A 63 mph thunderstorm wind gust was measured by a trained spotter.

Thunderstorm Wind, Montgomery

When
June 29, 2:29 PM EST
Where
Montgomery County, 0.87 mi SW of Beckville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.010, -86.730

Large tree branches downed by thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
June 29, 2:30 PM EST
Where
Knox County, 2.26 mi WNW of Edwardsport
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.830, -87.290

Sections of roof on a barn lifted and thrown by thunderstorm wind gusts.

Thunderstorm Wind, Boone

When
June 29, 2:35 PM EST
Where
Boone County, 2.73 mi WNW of Advance
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.010, -86.670

Tree limbs downed by thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
June 29, 2:36 PM EST
Where
Tippecanoe County, 1.26 mi ESE of Elston
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.390, -86.880

Multiple trees downed by thunderstorm wind gusts across Lafayette.

Thunderstorm Wind, Hendricks

When
June 29, 2:40 PM EST
Where
Hendricks County, 0.87 mi NW of Plainfield
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
39.710, -86.410

Numerous trees and powerlines downed by thunderstorm wind gusts in Plainfield and across the county. Over 3000 power outages caused by the storm.

Thunderstorm Wind, Clinton

When
June 29, 2:42 PM EST
Where
Clinton County, 0.53 mi E of Frankfort
Measured
54 kt (62 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.280, -86.510

Large tree downed on an unoccupied car by thunderstorm wind gusts. Numerous powerlines also downed.

Thunderstorm Wind, Marion

When
June 29, 2:44 PM EST
Where
Marion County, 2.61 mi NW of Traders Pt
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.910, -86.330

Trees downed by thunderstorm wind gusts which blocked 86th street.

Thunderstorm Wind, Morgan

When
June 29, 2:44 PM EST
Where
Morgan County, 2.33 mi NNW of Martinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
39.460, -86.450

Numerous trees and powerlines downed by thunderstorm wind gusts. Over 6000 power outages were caused by this storm.

Thunderstorm Wind, Monroe

When
June 29, 2:45 PM EST
Where
Monroe County, 0.54 mi W of Ellettsville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.230, -86.630

Tree downed on a house by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 29, 2:45 PM EST
Where
Marion County, 1.06 mi W of Indianapolis Intl Ar
Measured
61 kt (70 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
39.720, -86.300

A 70 mph thunderstorm wind gust was measured at this location. Large tree branch snapped at the NWS IND WFO with numerous other reports of tree damage across southwestern Indianapolis.

Thunderstorm Wind, Monroe

When
June 29, 2:48 PM EST
Where
Monroe County, (Bmg)mnroe Co Arpt B
Measured
50 kt (58 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
39.150, -86.620

A 58 mph thunderstorm wind gust was measured at the BMG ASOS. Numerous trees and power lines downed nearby with over 25000 power outages caused by the storm.

Thunderstorm Wind, Hamilton

When
June 29, 2:50 PM EST
Where
Hamilton County, 1.59 mi W of Carmel
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.980, -86.160

Trees and tree limbs downed by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 29, 2:52 PM EST
Where
Marion County, 1.74 mi WNW of Woodruff Place
Measured
55 kt (63 mph) estimated gust
Property damage
$2.5 million
Reported by
Public
Coordinates
39.790, -86.110

Extensive tree and powerline damage caused by thunderstorm wind gusts across the county. Over 57000 power outages caused by the storm within the county.

Thunderstorm Wind, Johnson

When
June 29, 2:53 PM EST
Where
Johnson County, 0.69 mi N of Smith Valley
Measured
54 kt (62 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
39.610, -86.200

Numerous trees and powerlines downed by thunderstorm wind gusts across the county. Over 7500 power outages caused by the storm.

Thunderstorm Wind, Johnson

When
June 29, 2:54 PM EST
Where
Johnson County, Bargersville
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.520, -86.170

Large tree downed by thunderstorm wind gusts.

Thunderstorm Wind, Boone

When
June 29, 2:55 PM EST
Where
Boone County, Ind Terry Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.030, -86.250

A 59 mph thunderstorm wind gust was measured at the KTYQ AWOS.

Thunderstorm Wind, Hamilton

When
June 29, 2:58 PM EST
Where
Hamilton County, 3.11 mi NNE of Fishers
Measured
55 kt (63 mph) estimated gust
Property damage
$600,000
Reported by
NWS Employee
Coordinates
40.008, -85.988

A 60 mph thunderstorm wind gust was estimated at this location with a 6 inch tree limb downed nearby. Over 13000 power outages across the county caused by the storm.

Thunderstorm Wind, Lawrence

When
June 29, 3:05 PM EST
Where
Lawrence County, 0.69 mi S of Bedford
Measured
54 kt (62 mph) estimated gust
Property damage
$125,000
Reported by
Public
Coordinates
38.860, -86.480

Numerous trees and powerlines downed by thunderstorm wind gusts in Bedford and across the county. Over 6000 power outages caused by the storm across the county.

Thunderstorm Wind, Lawrence

When
June 29, 3:08 PM EST
Where
Lawrence County, 2.26 mi ENE of Mitchell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.740, -86.430

Large tree uprooted by thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
June 29, 3:14 PM EST
Where
Hancock County, 0.69 mi N of Greenfield
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.790, -85.780

A 70 mph thunderstorm wind gust was estimated at this location with a tree downed nearby.

Thunderstorm Wind, Bartholomew

When
June 29, 3:15 PM EST
Where
Bartholomew County, 1.75 mi WSW of Garden City
Measured
52 kt (60 mph) measured gust
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
39.170, -85.960

A trained spotter measured a 60 mph thunderstorm wind gust at this location. Numerous trees and power lines also downed with over 9000 power outages caused by the storm.

Thunderstorm Wind, Shelby

When
June 29, 3:20 PM EST
Where
Shelby County, Shelbyville
Measured
54 kt (62 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
39.520, -85.780

Multiple trees and powerlines downed by thunderstorm wind gusts. The storm caused over 2500 power outages across the county.

Thunderstorm Wind, Jackson

When
June 29, 3:25 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
38.960, -85.890

Roof damage and a collapsed chimney in Seymour caused by thunderstorm wind gusts. Over 3500 power outages caused by the storm.

Thunderstorm Wind, Decatur

When
June 29, 3:32 PM EST
Where
Decatur County, 0.54 mi ENE of Adams
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.383, -85.561

Trees and powerlines downed by thunderstorm wind gusts across the northwestern portion of the county.

Thunderstorm Wind, Rush

When
June 29, 3:32 PM EST
Where
Rush County, 1.48 mi NNW of Williamstown
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.470, -85.480

Tree downed by thunderstorm wind gusts onto a car with one injury reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097910, 1097911, 1097912, 1097913, 1097914, 1097915, 1098514, 1098515, 1098516, 1098517, 1098518, 1098550, 1098519, 1098524, 1098520, 1098521, 1098522, 1098527, 1098523, 1098525, 1098526, 1098529, 1098528, 1098536, 1098530, 1098532, 1098534, 1098531, 1098533, 1098535, 1098537, 1098538, 1098539, 1098540, 1098545, 1098541, 1098542, 1098543, 1098549, 1098548, and more.